Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 47, NWS St. Louis, MO

May 8, 2009Monroe County, Randolph County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 8, 2009, 10:34 AM CDT for Monroe County, Randolph County, Saint Clair County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 8, 2009, 10:34 AM CDT (15:34 UTC)
Expired
May 8, 2009, 11:15 AM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Monroe County, IL, Randolph County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 97 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 10:50 AM CDTHAIL 1.51 W Modoc, IL
May 8, 11:13 AM CDTTSTM WND DMG2 W Steeleville, ILTWO LARGE TREES BLOWN DOWN AT THE INTERSECTION OF IL ROUTE 4 AND IL ROUTE 150.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 9:21 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 3.6 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2009-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 185 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2009-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-46 J/kg
Mixed-layer LCL
627 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 081534
SVRLSX
ILC133-157-163-081615-
/O.NEW.KLSX.SV.W.0047.090508T1534Z-090508T1615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
1034 AM CDT FRI MAY 8 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN MONROE COUNTY IN SOUTHWEST ILLINOIS...
  RANDOLPH COUNTY IN SOUTHWEST ILLINOIS...
  SOUTHEASTERN ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS...

* UNTIL 1115 AM CDT

* AT 1033 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BLOOMSDALE...OR 6 MILES WEST OF STE. GENEVIEVE...AND MOVING EAST AT
  35 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RED BUD...CHESTER...SPARTA...EVANSVILLE...BALDWIN...BREMEN...
  STEELEVILLE...MARISSA...FULTS...KIDD...RENAULT...PRAIRIE DU
  ROCHER...KELLOGG...MODOC...AMES...ROOTS...KASKASKIA...RUMA...ELLIS
  GROVE AND PRAIRIE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3799 8960 3788 8993 3791 8998 3796 8996
      3797 9001 3803 9011 3806 9014 3809 9021
      3815 9028 3830 8974 3822 8971 3822 8970
TIME...MOT...LOC 1533Z 251DEG 32KT 3797 9017

$$

TRUETT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 4:25 AM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, May 8, 4:25 AM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
425 AM CDT FRI MAY 8 2009

.DISCUSSION...
/425 AM CDT FRI MAY 8 2009/

A ZONAL FLOW AT THE MID LEVELS WILL PREVAIL THRU THE WEEKEND AND
THIS USUALLY POINTS TO AN ACTIVE WX PATTERN THIS TIME OF YEAR IF
GIVEN ENOUGH OPPORTUNITIES FOR UPPER LEVEL SUPPORT...AND THAT
APPEARS TO BE THE CASE THIS TIME AROUND WITH AN MCV EXPECTED TO
PASS THRU PRIMARILY THIS MORNING...ANOTHER SHORTWAVE TROF TO
DELIVER A GLANCING BLOW TO THE FAR NRN FA LATER TONIGHT AND
SATURDAY...AND ANOTHER SERIES OF DISTURBANCES THAT WILL PASS THRU
MAINLY ON SUNDAY.

FOR TODAY...MAIN ATTENTION TURNS TO MCS OVER SERN AND SCNTRL KS
THAT IS EXPECTED TO DRIVE EWD PER THE FORWARD PROP CORFIDI
VECTORS AND ALSO WHERE BEST MUCAPE AND H850 MOISTURE CONVERGENCE
IS EXPECTED TO SET UP. THIS SHOULD RESULT IN NUMEROUS TSRA FOR
AREAS S OF THE MO RIVER IN MO AND S OF I-70 IN IL FOR MAINLY THE
MORNING HOURS. HAVE LEFT TOKEN CHC POPS FOR AREAS FURTHER N...AS
AREA OF PCPN OVER ERN NEB EXPECTED TO FADE BEFORE IT REACHES
HERE...BUT PCPN MAY ALSO SPILL OVER TO THE N FROM THE EXPECTED SRN
MO MCS AS IT RUMBLES THRU MAINLY THIS MORNING. PREFERRED WARMEST
MOS IN THE NRN FA...AND AOB THE COOLEST MOS IN THE SRN FA WHERE
MCS IMPACT WILL BE THE GREATEST AND MOST PROLONGED.

CDFNT WILL PUSH THRU THE AREA TONIGHT AND THIS WILL ULTIMATELY SHUNT
THE BETTER PCPN CHCS TO THE SE OF THE FA. BY SATURDAY AND SATURDAY
NIGHT...LARGELY WENT DRY OVER THE FA AS MOISTURE WILL BE AVERAGE
AND INSTABILITY AND LIFT WILL FOR THE MOST PART BE ABSENT. BY
SUNDAY ANOTHER SHORTWAVE WILL SLIDE THRU AND BRING WITH IT A BIT
MORE MOISTURE ALOFT. LACK OF INSTABILITY AT MID LEVELS AND
MOISTURE RETURN AT THE SFC...HOWEVER...SHOULD PRECLUDE THUNDER AND
SO JUST WENT WITH SHRA FOR PCPN-TYPE WHILE EDGING POPS TO CHC
CATEGORY FOR MOST AREAS.

SERIES OF WEAK BUT COOLER AIRMASSES ALONG WITH SOME COMBINATION OF
GENERAL CLOUDINESS AND/OR RAIN CHCS OVER THE WEEKEND WILL KEEP
TEMPS ON THE COOL SIDE.

TES

&&

.AVIATION...
/1227 AM CDT FRI MAY 8 2009/

FOR THE 06Z TAFS...PRIMARY AVIATION THREAT CONTINUES TO BE
CONVECTION ALONG AND SOUTH OF THE MISSOURI RIVER/I-70 CORRIDOR.
THINK MOST AREAS NORTH OF THIS LINE SHOULD BE CLEAR OF THE
CONVECTION THROUGH THE REST OF THE NIGHT. THINK FOG IS LIKELY
AFTER FOG CLEARS BEFORE SUNRISE. MOST AREAS SHOULD STAY IN MVFR
RANGE...BUT IFR IS POSSIBLE UP NORTH WHERE MORE COOLING IS LIKELY.

MORE CONVECTION LOOKS LIKELY FOR FRIDAY...PARTICULARLY ACROSS
SOUTHEAST MISSOURI. COULD SEE RAIN AS FAR NORTH AS THE MISSOURI
RIVER...BUT AM NOT CONFIDENT ENOUGH IN TIMING YET TO NAIL DOWN IN
TERMINAL FORECASTS. ANOTHER AREA OF CONVECTION WILL BE POSSIBLE
ACROSS NORTHEAST MISSOURI/WEST CENTRAL ILLINOIS LATE FRIDAY
AFTERNOON/EARLY EVENING IN THE VICINITY OF AN ADVANCING COLD
FRONT. THINK ANY STORMS THAT DO FORM WILL BE SCATTERED IN NATURE
SO HAVE ONLY MENTIONED CB IN THE KUIN TERMINAL.

CARNEY

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 8, 4:40 AM CDT, 5 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
440 AM CDT FRI MAY 8 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-091200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
440 AM CDT FRI MAY 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS ARE EXPECTED TODAY FOR AREAS SOUTH OF
INTERSTATE 70...AND THERE IS ALSO A SLIGHT RISK FOR SEVERE
THUNDERSTORMS OVER THIS AREA AS WELL. A FEW STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL AND ISOLATED TORNADOES. IN ADDITION...LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE FOR SECTIONS OF SOUTHEAST MISSOURI
AND FAR SOUTHERN ILLINOIS. AREAS NORTH OF INTERSTATE 70 CAN EXPECT
LESSER CHANCES FOR THUNDERSTORMS TODAY. FOR FURTHER INFORMATION ON
CONVECTIVE WATCHES...PLEASE REFER TO THE LATEST STORM PREDICTION
CENTER WATCH PRODUCTS.

HEADING INTO TONIGHT...THE BEST CHANCES FOR THUNDERSTORMS WILL BE
SOUTH AND EAST OF ST. LOUIS. SEVERE STORMS ARE NOT EXPECTED
TONIGHT.

MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS
RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI
RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
ACROSS MUCH OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE TODAY...MAINLY FOR AREAS SOUTH OF
INTERSTATE 70. SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

TES

In the hours before

Local storm report, May 8, 8:56 AM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
856 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      9 ENE FREEBURG          38.37N  91.77W
05/08/2009                   OSAGE              MO   LAW ENFORCEMENT

            TWO FEET OF WATER OVER HIGHWAY 89...4 MILES NORTH OF
            BELLE.

&&

EVENT NUMBER LSX0901837

BYRD
Local storm report, May 8, 9:05 AM CDT, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
905 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0905 AM     HAIL             VIBURNUM                37.72N  91.13W
05/08/2009  E1.00 INCH       IRON               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901838

SIPPRELL
Local storm report, May 8, 9:37 AM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0934 AM     HAIL             POTOSI                  37.94N  90.78W
05/08/2009  E2.75 INCH       WASHINGTON         MO   TRAINED SPOTTER

            TRAINED SPOTTER IN POTOSI REPORTED BASEBALL SIZE HAIL
            AT THIS TTIME (9...35 AM CDT)

&&

EVENT NUMBER LSX0901839

PRZYBYLINSKI
Local storm report, May 8, 10:10 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1010 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1005 AM     HEAVY RAIN       7 S BLAND               38.20N  91.63W
05/08/2009  M4.20 INCH       GASCONADE          MO   TRAINED SPOTTER

            TOTAL ACCUMULATION SINCE LATE YESTERDAY.

&&

EVENT NUMBER LSX0901840

SIPPRELL
Local storm report, May 8, 10:12 AM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1012 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1002 AM     HAIL             2 S BONNE TERRE         37.89N  90.55W
05/08/2009  E0.70 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            SPORATIC HAIL

&&

EVENT NUMBER LSX0901841

SIPPRELL
Local storm report, May 8, 10:16 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1016 AM CDT FRI MAY 08 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             BONNE TERRE             37.92N  90.55W
05/08/2009  E0.75 INCH       ST. FRANCOIS       MO   AMATEUR RADIO

            PENNY SIZE HAIL REPORTED 5 MILES NORTH OF BONNE TERRE
            REPORTED BY AMATEUR RADIO OPERATOR

&&

EVENT NUMBER LSX0901842

PRZYBYLINSKI

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:24 PM CDTSevere Thunderstorm WarningLSXAdams13 min
May 7, 10:26 PM CDTSevere Thunderstorm WarningLSXMadison47 min
May 7, 11:33 PM CDTSevere Thunderstorm WarningLSXRandolph14 min
May 8, 10:52 AM CDTTornado WarningLSXRandolph38 min
May 8, 12:27 PM CDTSevere Thunderstorm WarningLSXRandolph50 min
May 8, 12:38 PM CDTFlash Flood WarningLSXMonroe, Randolph, Saint Clair, Washington5 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.